Idaho, 2016

Damaging Wind in Idaho, May 25, 2016

May 25, 2016 · NWS PIH · 1 event in 1 county or zone

Power outage occurred from a thunderstorm extending from Chester north to Ashton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Power outage occurred from a thunderstorm extending from Chester north to Ashton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 25, 12:54 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, May 25, 12:54 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
154 PM MDT WED MAY 25 2016

.SHORT TERM...One more day where Southeast Idaho is between the
low pressure trough over Montana and the low pressure circulation
moving into the southwestern states. Forcing is not as strong this
afternoon as yesterday and precipitable water values are a little
lower, but temperature lapse rates are still pretty steep.
Quarter inch hail was reported near Grace this afternoon. Thursday
we begin to see a new disturbance sliding southward through
British Columbia, then turning east through the panhandle
Thursday night and Friday. Air mass will still be pretty moist and
unstable Thursday with most afternoon thunderstorms favoring the
mountains. Friday a cold front trails from a passing surface low
in Canada on the edge of a negative tilted trough. Looking for
some vigorous showers and thunderstorms over the central mountains
and Arco Desert area. Winds will be rather breezy in the Snake
Plain, a Lake Wind Advisory is likely for American Falls
Reservoir. Flow becomes more zonal or westerly on Saturday, with
more dry air working in. Afternoon thunderstorms decrease further,
but areas along the Montana and Idaho border will still see active
convection. RS

.LONG TERM...Sat night through next Wed night. 500mb long wave
pattern expected to be nearly stagnant this entire period, with a
trough at the coast and weak zonal or southwesterly air flow over
the Gem State. The GFS is wetter for the most part during this
period, but have tried to compromise between that solution and the
ECMWF guidance. Thus there is slight chance to low chance PoPs
somewhere in the forecast area each day. The apparent best chance
for showers and afternoon/evening thunderstorms is Sun afternoon
through Memorial Day afteroon. There has been a drying trend to
every other day in this extended forecast. With the cloud cover,
temperatures are very near climatic normals, so nothing excessively
hot, nor unusually cold. There are no significant troughs that might
lead to a severe weather day, at least at this point. The only thing
to watch for is a potentially windy day on Sun or Mon with the
previouly-mentioned main weather feature of the period.

Messick
&&

.AVIATION...Enough instability and moisture around to generate
-TSRA, but barely to qualify for isolated coverage...so have
continued the VCTS. Winds are gusty but mainly aimed down
runways...so do not see much impact to airdrome operations unless
-TSRA develop and move in. KIDA has been slow to lose the marginal
VFR CIGs but believe it should evaporate during the early afternoon.
Convective activity is all solar-generated so -SHRA/-TSRA should
subside during the evening.

Messick
&&

.PIH Watches/Warnings/Advisories...None.

&&

In the hours before

Special weather statement, May 25, 1:11 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
211 PM MDT WED MAY 25 2016

IDZ017-020-252100-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
211 PM MDT WED MAY 25 2016

...HALF INCH HAIL AFFECTING EAST CENTRAL BLAINE...SOUTH CENTRAL BUTTE
AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF CRATERS OF THE MOON...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COXS WELL AIRPORT.

LAT...LON 4312 11309 4320 11354 4334 11349 4332 11305
TIME...MOT...LOC 2010Z 272DEG 15KT 4323 11336

RS
Special weather statement, May 25, 2:09 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
309 PM MDT WED MAY 25 2016

IDZ019>021-023-260000-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
309 PM MDT WED MAY 25 2016

...LINE OF THUNDERSTORMS OVER INL MOVING EAST TOWARD THE INTERSTATE
15 CORRIDOR THROUGH 600 PM MDT...

AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 11 MILES NORTHWEST OF SHELLEY TO NEAR TABER TO 9
MILES WEST OF SPRINGFIELD...MOVING EAST AT 15 MPH.

PEA-SIZED HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY MOVE EAST TOWARD IDAHO
FALLS AND BLACKFOOT.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...BLACKFOOT...GOSHEN...RIRIE RESERVOIR...AMMON...
SHELLEY...IONA...FIRTH...FORT HALL LINCOLN CREEK LODGE...TABER...
ROCKFORD...MORELAND...PINGREE...ROSE...GROVELAND...
BASALT AND WAPELLO.

LAT...LON 4373 11117 4345 11164 4314 11209 4305 11302
      4327 11274 4348 11246
TIME...MOT...LOC 2106Z 254DEG 12KT 4345 11233 4326 11264 4312 11288

HUSTON
Special weather statement, May 25, 2:45 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT WED MAY 25 2016

IDZ020-021-023-252245-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-
345 PM MDT WED MAY 25 2016

...STRONG THUNDERSTORMS BARING DOWN ON BLACKFOOT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR ROSE TO BLACKFOOT...MOVING EAST AT
15 MPH.

HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE
WITH THESE STORMS AS THEY SWEEP EAST THROUGH BLACKFOOT THROUGH 415
PM MDT.

LOCATIONS IMPACTED INCLUDE...
BLACKFOOT...GOSHEN...SHELLEY...FIRTH...FORT HALL PUTNAM LODGE...
FORT HALL LINCOLN CREEK LODGE...ROSE...FORT HALL EAGLE LODGE...
FORT HALL TOWNSITE...GROVELAND...BASALT...
TRAIL CREEK CAMPGROUND AND WAPELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4341 11191 4319 11184 4299 11203 4305 11257
      4319 11243 4335 11248
TIME...MOT...LOC 2143Z 270DEG 14KT 4328 11240 4320 11238 4312 11245

HUSTON
Special weather statement, May 25, 2:48 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT WED MAY 25 2016

IDZ020-252245-
UPPER SNAKE RIVER PLAIN ID-
348 PM MDT WED MAY 25 2016

...THUNDERSTORM SOUTHWEST OF OSGOOD MOVING IN THAT GENERAL
DIRECTION THROUGH 445 PM MDT...

AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTHWEST OF OSGOOD...MOVING NORTHEAST AT 10 MPH.

BRIEF HEAVY RAIN...PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES THROUGH OSGOOD AND INTERSTATE
15 THROUGH 445 PM MDT.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...RIGBY...RIRIE RESERVOIR...AMMON...IONA...UCON...
MENAN...LEWISVILLE AND OSGOOD.

LAT...LON 4341 11223 4354 11228 4377 11191 4351 11171
TIME...MOT...LOC 2146Z 240DEG 10KT 4352 11216

HUSTON
Special weather statement, May 25, 5:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
623 PM MDT WED MAY 25 2016

IDZ019-020-260115-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
623 PM MDT WED MAY 25 2016

...A LINE OF THUNDERSTORMS MOVING TOWARD ASHTON AND REXBURG THROUGH
715 PM MDT...

AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 7 MILES WEST OF ASHTON RESERVOIR TO NEAR EGIN TO NEAR
PLANO...MOVING SOUTHEAST AT 10 MPH.

BRIEF MODERATE RAIN...SMALL HAIL AND WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEAST INTO THE HIGHWAY
20 CORRIDOR NEAR REXBURG AND NORTH THROUGH ASHTON THROUGH 715 PM MDT.

LOCATIONS IMPACTED INCLUDE...
REXBURG...ASHTON...MARYSVILLE...LORENZO...SUGAR CITY...TETON...
RIRIE...PARKER...DRUMMOND...ST ANTHONY...EGIN...PLANO...ARCHER...
CHESTER...ASHTON RESERVOIR...WARM RIVER...ASHTON HILL...HEISE...
SAINT ANTHONY SAND DUNES AND NEWDALE.

LAT...LON 4385 11146 4359 11169 4378 11203 4399 11191
      4424 11160 4432 11110 4424 11109
TIME...MOT...LOC 0021Z 294DEG 6KT 4414 11163 4397 11184 4383 11192

HUSTON
Special weather statement, May 25, 5:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
627 PM MDT WED MAY 25 2016

IDZ021>023-260130-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-
627 PM MDT WED MAY 25 2016

...THUNDERSTORMS EAST AND WEST OF AMERICAN FALLS MOVING EAST-
SOUTHEAST THROUGH 730 PM MDT...

AT 624 PM MDT...DOPPLER RADAR WAS TRACKING TWO THUNDERSTORMS...ONE 9
MILES WEST OF AMERICAN FALLS AND A SECOND 5 MILES EAST OF
AMERICAN FALLS...MOVING EAST AT 10 MPH.

BRIEF MODERATE RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH ARE
POSSIBLE WITH THIS STORM AS THEY MOVE EAST ACROSS AMERICAN FALLS
RESERVOIR AND INTERSTATE 86 THROUGH 730 PM MDT.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS...AMERICAN FALLS RESERVOIR...CHUBBUCK...
FORT HALL BANNOCK CREEK LODGE AND POCATELLO AIRPORT.

LAT...LON 4280 11310 4288 11308 4292 11248 4268 11252
TIME...MOT...LOC 0024Z 276DEG 7KT 4283 11303

HUSTON

The radar

The Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 25, 5:45 PM MST to 7:00 PM MST
Where
Fremont County, Ashton to Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.070, -111.450

Power outage occurred from a thunderstorm extending from Chester north to Ashton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634963.